Maine, 2021

Drought in Maine, July 1 to 31, 2021

July 1 to 31, 2021 · NWS GYX · 5 events in 5 counties and zones

S. Drought Monitor classified Western Maine in drought.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The U.S. Drought Monitor classified Western Maine in drought. The drought developed as a result of below normal precipitation this spring followed by a warm and dry start to the summer season. The active weather pattern in July resulted in some areas receiving significant rainfall while others missed out. The foothills and mountains received the least amount of rainfall with these areas remaining in the severe drought introduced in late June. The coastal counties received three times their normal rainfall, effectively ending drought conditions for southern counties. The lakes and mountains regions saw less rainfall, averaging 75-125% of normal. Severe drought across watershed headwaters kept most area rivers and reservoirs below normal levels. Precipitation in July was 150 to 300% in southern Maine. Northern Maine saw rainfall amounts around 75% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 30, 11:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 30, 11:20 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1220 AM EDT Thu Jul 1 2021

.SYNOPSIS...
A final hot and humid day underway today with heat indices
approaching 95 to 100F for areas south of the mountains. A cold
front will slowly drop south out of Canada later today bringing
strong to severe thunderstorms this afternoon and evening. The
front stalls near southern New England Thursday with unsettled
conditions and a cooling trend expected into the weekend.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1220AM Update...Light showers are persisting across southern
areas and have increased PoPs over the next couple of hours as
latest radar shows more showers moving west to east into
southern New Hampshire. Have also performed a refresh of
temperature and dewpoint forecasts based on latest mesoscale
guidance.

930PM Update...No significant updates tonight except for some
minor tweaks to pop and sky. Isolated showers are still moving
across the north at this hour with the CAMs showing this weak
line of heavy showers decaying over the next few hours. Mid-deck
blow off from convection across southern NH is bringing light
rainfall at this hour but should decrease by midnight. Have kept
the possibility of fog as dewpoints remain in the low 70s after
the rain, thus some patchy fog in low lying areas is possible.

6PM Update...Quick update this evening to drop the Severe
Thunderstorm Watch as the convective line has cleared the coast.
A weak line of storms is moving over the border of Quebec into
COOS county at this hour, but these storms are not strong and
will just be general thunderstorms.

ORIGINAL DISCUSSION...

The hot and humid air mass that has impacted much of the
Northeast CONUS these last few days finally starts to erode and
shift out of our area starting this evening as a Canadian trough
approaches from the northwest, pushing the ridge responsible
south and east back over Bermuda. A surface trough associated
with this sits broadly draped across the Saint Lawrence valley
into the Maritimes.

A broad prefrontal area of convergence in the warm sector
today, along with increasing shear with the incoming trough,
supports scattered strong to severe thunderstorms... a with a
general trend toward better organization as the evening
progresses. For severe parms... not much change in thinking from
previous forecast shifts with ML instability on the order of
1000-1500 J/kg interacting with increasing bulk shear to 40-50
kts thru 0-6 km. Instability is supported mainly by steep low-
to mid-level lapse rates... mainly below the freezing level...
which suggests efficient momentum transfer of winds aloft as
well as precip- loaded cores leading to damaging wind gusts...
and a comparatively low (but not zero) threat of large hail.
Bowing segments, especially if they interact with local terrain
boundaries or the sea breeze, may be capable of producing a
tornado. A Severe Thunderstorm Watch remains posted for most of
the area to cover these threats, although the threat is quickly
waning to the north, so expect another update within a couple
hours to remove more counties. The Watch runs through 7 PM to
cover these threats... by that time storms should be trending
down in strength; if it needs to be extended however it would be
across southern zones with gradually stabilizing air from .

Tonight... the surface trough sags south across the international
border with isolated showers, mainly across the south and over
the mountains. Temperatures will cool into the 60s to low-70s as
dew points remain elevated, especially south.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
Finally cooler and mostly cloudy tomorrow as the surface
trough/cold front continues to slowly track south and east
toward the waters and southern New England. A light and variable
winds will gradually turn northwesterly with a noticeable drying
trend in the low levels. Combined with high temperatures in the
70s to near 80... it will be the most comfortable day we've had
in a long while. The trough aloft will renew scattered showers
during the day... but the trough axis rotating down through the
Hudson Valley will renew steadier rain and isolated to scattered
storm chances mainly toward the south where the remnant boundary
provides a focus for development.

Low pressure amplifies over the Mid-Atlantic tomorrow night
which increases northeasterly flow here... and brings in a back
door cold front. Thus temperatures and dew points will cool
moreso Thursday night with lows in the 50s and 60s with
increasing clouds... and increasing chances for rain across the
southern tier and along the coast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
NOTE...with severe weather expected this afternoon and evening,
this discussion is being written early so the focus for the
remainder of the shift can be on the radar.

Overview...Perhaps the biggest story in the long term is the
return of cooler and wetter weather for a portion of the
upcoming holiday weekend. Friday and Saturday look to be the
coolest and wettest days before a gradual warming trend begins
on Sunday. Another cold front could push through New England on
Tuesday, bringing additional chances for precipitation from
there into the middle part of next week.

Impacts...No significant impacts are anticipated at this time.

Forecast Details...Friday looks likely to begin wet with a
broad baroclinic zone stretching from the Canadian Maritimes to
the southeast U.S. with weak low pressure sitting over or near
the Gulf of Maine. Our region will be on the cool side of the
zone with an upper level trough positioned to our west. With the
trough providing forcing for lift, showers will be likely
throughout the day, but with plenty of cloud cover and with the
cool air mass in place, not expecting much thunder, if any, with
the showers. Highs will be some 5-10 degrees below normal,
ranging through the 60s to near 70, and lows Friday night will
be in the 50s. Temperatures on Saturday will be similar to
Friday, but with the baroclinic zone shifting east and the
trough axis nearly overhead, coverage of showers will be less,
and with very little chance for thunder.

Sunday sees the trough push off to the northeast, though the global
models all have some variation of showery precipitation during the
day as sort of a transition day. It will remain mostly cloudy, but
temperatures look to be a bit warmer, in the lower to mid 70s. An
upper level ridge begins to build into the northeast U.S. on Monday,
bringing drier conditions and warmer temperatures; highs on Monday
will be closer to normal, ranging from the upper 70s to lower 80s.

By Tuesday morning, the Euro and GFS indicate that a cold front will
be dropping south from Canada...but will note that the Canadian
keeps this boundary well to the north. With the former option, we
could expect some showers and thunderstorms Tuesday afternoon and
evening, and the latter option would keep us dry with the upper
ridge firmly in place. Whether we see any precipitation or not,
Tuesday looks to be warmer than Monday under the ridge.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
Short Term...VFR is the rule today however showers and storms
are producing periodic restrictions for terminals... all the way
down to IFR visibility in +RA/+TSRA and with gusty winds up to
20-30 kts. Tonight showers will diminish and VFR will return,
though brief MVFR is possible in ceilings at KHIE... and patchy
BR/FG may impact valley sites like KCON/KLEB. Although overcast
tomorrow... ceilings should stay VFR with light winds. Ceilings
start to lower to MVFR Thursday night, except for KHIE/KLEB.

Long Term...Widespread MVFR conditions on Friday and Saturday
in showers and low ceilings. Some improvement possible on
Sunday, especially for inland terminals, but showers with brief
MVFR restrictions remain possible. Widespread VFR conditions
look likely by Sunday night.

&&

.MARINE...
Short Term...Low pressure approaches the waters tonight with
rain showers and lingers around the Gulf of Maine through
Thursday night. This leads to a period of fairly weak winds and
not a lot of wave activity with conditions expected to remain
below SCA thresholds. An onshore flow develops Thursday night
with approaching low pressure from the west.

Long Term...Marginal SCA conditions possible over the outer
waters Friday with possible wind gusts of 25-30 kts. Otherwise,
should be a relatively quiet long term. Showers will be likely
Friday and Saturday with low pressure near the Gulf of Maine
with improving conditions on Sunday. Northeasterly winds are
expected through the weekend, before becoming southerly early
next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

SYNOPSIS...Casey
NEAR TERM...Schroeter
SHORT TERM...Casey
LONG TERM...Watson
AVIATION...Dumont
MARINE...Casey/Dumont
Hazardous weather outlook, Jun 30, 5:07 PM EST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
607 PM EDT Wed Jun 30 2021

MEZ007>009-012>014-018>028-033-NHZ001>015-012215-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
607 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-012215-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
607 PM EDT Wed Jun 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 30, 7:11 PM EST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
811 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     4 NNE BARNSTEAD         43.39N 71.25W
06/30/2021                   BELKNAP            NH   FIRE DEPT/RESCUE

            DEPUTY CHIEF OF BARNSTEAD FIRE REPORTS
            MULTIPLE INSTANCES OF STRUCTURAL DAMAGE AS A
            RESULT OF DOWN TREES. IN ADDITION, MULTIPLE
            HOUSES WERE STRUCK BY LIGHTNING AND A WATER
            RESCUE WAS PERFORMED ON A NEARBY LAKE. TIME
            ESTIMATED BY RADAR.

&&

TUBBS
Local storm report, Jun 30, 7:18 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
818 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 WSW SHARON            42.79N 71.96W
06/30/2021  E1.75 INCH       HILLSBOROUGH       NH   PUBLIC

            1.50-2.00 INCH HAIL WHICH DENTED A VEHICLE.
            TIME ESTIMATED BY RADAR.

&&

TUBBS
Local storm report, Jun 30, 8:08 PM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
908 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     2 WNW ATKINSON          42.85N 71.18W
06/30/2021                   ROCKINGHAM         NH   AMATEUR RADIO

            LARGE TREE FELL ON A HOUSE LEAVING IT
            UNINHABITABLE. TIME ESTIMATED BASED ON
            RADAR.

&&

TUBBS
Local storm report, Jun 30, 8:26 PM EST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
926 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 NW SACO               43.51N 70.46W
06/30/2021                   YORK               ME   TRAINED SPOTTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN.
            TIME ESTIMATED BY RADAR.

&&

TUBBS
Local storm report, Jun 30, 9:17 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1017 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     MARINE TSTM WIND 4 SE CAPE ELIZABETH     43.52N 70.14W
06/30/2021  M40 MPH          ANZ154             ME   BUOY

&&

TUBBS
Local storm report, Jun 30, 9:30 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1030 PM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 SW LEBANON            43.60N 72.32W
06/30/2021                   GRAFTON            NH   PUBLIC

            COUNTRY ROAD CLOSED FOR TREES DOWN. TIME
            ESTIMATED BASED ON RADAR.

&&

TUBBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northern Oxford

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Northern Oxford forecast zone
Reported by
State Official
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

The July 1 issuance of the U.S. Drought Monitor had 100% of Maine a drought level of D0 or greater. A moderate drought level (D1) or higher was in place for 70% of Maine. Severe drought (D2) conditions were designated for 20% of Maine over portions of Oxford, Franklin, and Somerset counties. Dry wells were reported in northern counties, notably in Oxford and Franklin Counties. In Maine several towns instituted voluntary water restrictions, due primarily from below normal groundwater levels. Hydro operators monitored conditions and balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream.

Drought, Northern Franklin

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Northern Franklin forecast zone
Reported by
State Official
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

The July 1 issuance of the U.S. Drought Monitor had 100% of Maine a drought level of D0 or greater. A moderate drought level (D1) or higher was in place for 70% of Maine. Severe drought (D2) conditions were designated for 20% of Maine over portions of Oxford, Franklin, and Somerset counties, extending westward into a portion of Coos County in New Hampshire. Dry wells were reported in northern counties, notably in Oxford and Franklin Counties. In both Maine and New Hampshire several towns instituted voluntary water restrictions, due primarily from below normal groundwater levels. Hydro operators are monitoring conditions and balancing needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream.

Drought, Southern Franklin

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Southern Franklin forecast zone
Reported by
State Official
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

The July 1 issuance of the U.S. Drought Monitor had 100% of Maine a drought level of D0 or greater. A moderate drought level (D1) or higher was in place for 70% of Maine. Severe drought (D2) conditions were designated for 20% of Maine over portions of Oxford, Franklin, and Somerset counties. Dry wells were reported in northern counties, notably in Oxford and Franklin Counties. In Maine several towns instituted voluntary water restrictions, due primarily from below normal groundwater levels. Hydro operators monitored conditions and balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream.

Drought, Southern Somerset

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Southern Somerset forecast zone
Reported by
State Official
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

The July 1 issuance of the U.S. Drought Monitor had 100% of Maine a drought level of D0 or greater. A moderate drought level (D1) or higher was in place for 70% of Maine. Severe drought (D2) conditions were designated for 20% of Maine over portions of Oxford, Franklin, and Somerset counties. Dry wells were reported in northern counties, notably in Oxford and Franklin Counties. In Maine several towns instituted voluntary water restrictions, due primarily from below normal groundwater levels. Hydro operators monitored conditions and balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream.

Drought, Central Somerset

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Central Somerset forecast zone
Reported by
State Official
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

The July 1 issuance of the U.S. Drought Monitor had 100% of Maine a drought level of D0 or greater. A moderate drought level (D1) or higher was in place for 70% of Maine. Severe drought (D2) conditions were designated for 20% of Maine over portions of Oxford, Franklin, and Somerset counties. Dry wells were reported in northern counties, notably in Oxford and Franklin Counties. In Maine several towns instituted voluntary water restrictions, due primarily from below normal groundwater levels. Hydro operators monitored conditions and balanced needs of lake levels, hydroelectric power generation needs, and the discharges to maintain stream flow needs downstream.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975635, 975636, 975637, 975638, 975639.